Send to

Choose Destination
See comment in PubMed Commons below
Drug Saf. 1999 Jun;20(6):527-43.

Prophylaxis and treatment of NSAID-induced gastroduodenal disorders.

Author information

  • 1Rheumatology Division, Azienda Ospedaliera S. Anna, Ferrara, Italy.


A significant percentage of patients taking nonsteroidal anti-inflammatory drugs (NSAIDs) experience some type of adverse gastrointestinal symptoms, lesions of the gastroduodenal tract being clinically the most relevant. NSAIDs cause gastrointestinal damage by 2 independent mechanisms: a topical effect, which is pH and pKa related, and a systemic effect mediated by cyclooxygenase (COX) inhibition with a reduction in prostaglandin synthesis. Using endoscopy, gastroduodenal lesions identified include subepithelial haemorrhages, erosions and ulcers. The prevalence of ulceration in NSAID users has been reported as being between 14 and 31% with a 2-fold higher frequency of gastric ulcers compared with duodenal ulcers. Among the strategies used to decrease the risk of ulcer development are: (i) the use of analgesics other than NSAIDs; (ii) use of the lowest possible dosage of NSAID; (iii) the use of a COX-2 selective NSAID; (iv) the use of low doses of corticosteroids instead of NSAIDs; (v) avoidance of concomitant use of NSAIDs and corticosteroids; and (vi) use of preventive therapy. In an attempt to reduce the incidence of NSAID-induced gastrointestinal lesions, the following approaches have been proposed: (i) use of the prostaglandin analogue misoprostol, which is an antiulcer drug which has been proven to be as effective in the prevention of NSAID-induced gastric and duodenal ulcers as in the reduction of serious upper gastrointestinal complications; (ii) histamine H2 receptor antagonists (H2 antagonists), e.g. ranitidine, cimetidine and famotidine, which are useful in the prevention of NSAID-induced duodenal ulcers during long term treatment, but not in the prevention of NSAID-induced gastric ulcers; (iii) proton pump inhibitors, e.g omeprazole, and pantoprazole, whose efficacy in preventing NSAID-associated ulcers has been recently demonstrated; and (iv) barrier agents, e.g. sucralfate, which cannot be recommended as prophylactic agents to prevent NSAID-induced gastropathy. The first step in the treatment of NSAID-associated ulcers lies in a reduction in the dosage of the NSAID or discontinuation of the drug. If NSAID treatment cannot be withdrawn, a proton pump inhibitor appears to be the most effective treatment in healing ulcers, accelerating the slow healing observed with H2 antagonists.

[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center